Utah, 2006

Damaging Wind in Utah, June 6, 2006

June 6, 2006 · NWS GJT · 1 event in 1 county or zone

A microburst blew down a 60 to 70 foot tall healthy cottonwood tree that was about 2 feet in diameter. The tree landed on a pick-up truck and crushed it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A microburst blew down a 60 to 70 foot tall healthy cottonwood tree that was about 2 feet in diameter. The tree landed on a pick-up truck and crushed it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 2:00 PM MST, 4 hours earlier.

Area forecast discussion, Jun 6, 2:00 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT TUE JUN 6 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
HIGH PRESSURE THAT WAS CENTERED OVER WRN COLORADO HAS BEEN SHIFTING
SLOWLY EASTWARD TODAY.  ALTHOUGH THIS IS A SUBTLE CHANGE...
CONVECTION FIRING OVER THE HIGH TERRAIN HAS NOT BEEN SUPPRESSED BY
THE HIGH CORE (EXCEPT FOR THE NRN CENTRAL MOUNTAINS OF COLORADO).
CLOUD BASES REMAIN VERY HIGH WITH THE SUBCLOUD LAYER REMAINING VERY
DRY.  PRECIPITABLE WATER ON THE MORNING SOUNDING AT GJT WAS ONLY A
HALF INCH AND EVEN DRIER AT ALBUQUERQUE.  THE MOISTURE IS LACKING
FOR CONVECTION TO BE SUSTAINED AND LOOK FOR ACTIVITY TO QUICKLY WANE
THIS EVENING.  HOWEVER...AS THE HIGH CORE CONTINUES TO DRIFT
EASTWARD...THE CIRCULATION AROUND THE HIGH WILL ADVECT MID LEVEL
MOISTURE OVERNIGHT.  GIVEN THE HOT AIR MASS IN PLACE (AND POOR
COOLING OVERNIGHT THANKS TO STRONGER THAN NORMAL DRAINAGE
WINDS)...ISOLATED DIURNAL STORMS MAY OCCUR WITH ANY NOMINAL AMOUNT
OF LIFT.

THE FORECAST AREA WILL BE SQUEEZED BETWEEN THE HIGH CORE
REPOSITIONING ITSELF OVER THE TEXAS PANHANDLE AND THE WEAK TROUGH
ALONG THE BAJA CALIFORNIA COASTLINE.  WITH DEEP SOUTHERLY
FLOW...MOISTURE WILL SPREAD ACROSS THE ENTIRE FORECAST AREA.  MODEL
DATA...ESPECIALLY THE GFS...SHOW H7 MIXING RATIOS EXCEEDING 6 G/KG
AND RESULTING IN HIGHER CONVECTIVE POTENTIAL.  THE QUESTION WILL BE
WHETHER SCATTERED THUNDERSTORMS WILL BE DRY OR WET.  CURRENT FEELING
IS THAT ANY STORMS BELOW 7000 FEET WILL BE INITIALLY DRY...BUT WILL
TRANSITION TO WETTER STORMS BY THE EVENING.  THIS SITUATION WILL
NEED TO BE MONITORED FOR ANY POTENTIAL OF FIRE WEATHER WATCHES OR
RED FLAG WARNINGS.  BY THURSDAY...THE BOUNDARY LAYER WILL HAVE
SUFFICIENT MOISTURE THAT THUNDERSTORMS WILL PRODUCE WETTING RAINS AND
THEREFORE POP VALUES SHOW A HIGHER PROBABILITY OF RAINFALL.  SPEED
MAX EJECTING NORTHWARD PLACES THE FORECAST AREA IN THE RIGHT REAR
QUADRANT AND THEREFORE WARRANTS THE CHANCE POPS FOR THE ENTIRE
FORECAST AREA.  WITH MORE MOISTURE IN THE AIR...AFTERNOON
TEMPERATURES WILL BE SIGNIFICANTLY COOLER...ABOUT 10 TO 15 DEGREES
LOWER THAN THIS AFTERNOON.

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...THURSDAY AFTERNOONS
CONVECTION WILL PEAK OVER THE VALLEYS IN THE EVENING...THEN RAPIDLY
DIMINISH BY MIDNIGHT. RIDGE BREAKS DOWN FRI AND SAT KEEPING AIR MASS
VERY UNSTABLE...WITH ONE DISTURBANCE IDENTIFIED FOR FRI NIGHT. WHILE
THE AREA WILL SEE A LITTLE DRYING AS COMPARED TO THU...ENERGETIC
PATTERN WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST.
CONDITIONS DRY BY EARLY NEXT WEEK AS A LOW AMPLITUDE RIDGE BUILDS
OVER THE CENTRAL AND SOUTHERN ROCKIES...AND A TROUGH DEVELOPS OVER
THE PACIFIC NORTHWEST. THIS WILL RESULT IN LESS ACTIVITY FOR SUN AND
MON. THE TROUGH WILL SHIFT EAST AND FLATTEN THE RIDGE MON NIGHT AND
TUE. RESULTING IN INCREASED INSTABILITY. THE LIMITING FACTOR WILL BE
THE ABSENCE OF MOISTURE. HOWEVER I HAVE INTRODUCED SOME LOW POPS TO
ACCOUNT FOR THIS TROUGH BRUSHING THE AREA ON TUE. TEMPS WILL STAY
COOLER THROUGH THE END OF THE WEEK...INCREASING A LITTLE ON SUN AND
MON...THEN THE TREND REVERSES ON TUE.

&&

.HYDROLOGY...
RIVERS...SMALL CREEKS AND STREAMS ACROSS NORTHWEST COLORADO AND
NORTHEAST UTAH WILL CONTINUE TO FALL THROUGH THE REMAINDER OF THIS
WEEKEND. HOWEVER...THE HIGHEST LEVEL SNOWPACK WILL BEGIN TO MELT OVER
THE NEXT FEW DAYS DUE TO THE HIGH TEMPERATURES. THIS WILL RESULT IN A
SECOND...YET LESSER...PEAK AT MIDWEEK ON A NUMBER OF WATERWAYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/EH
Hazardous weather outlook, Jun 6, 4:45 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUN 6 2006

COZ001>014-017>023-UTZ022>025-027>029-071200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE JUN 6 2006

...RECORD OR NEAR RECORD HIGH TEMPERATURES POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER
THE MOUNTAINS OF SOUTHWEST AND CENTRAL COLORADO AND NORTHEAST UTAH.
STRONG GUSTY WINDS UP TO 40 MPH WILL OCCUR WITH ANY THUNDERSTORMS.
OTHERWISE...DRY AND HOT CONDITIONS WILL PERSIST ACROSS EASTERN UTAH
AND WESTERN COLORADO WITH RECORD HIGH TEMPERATURES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...MAINLY
OVER THE MOUNTAINS. INCREASED MOISTURE WILL MOVE INTO THE AREA BY
MIDWEEK...ALLOWING FOR BETTER RAIN PRODUCING STORMS OVER THE HIGHER
ELEVATIONS. THE CHANCE OF THUNDERSTORMS WILL BE ON THE DECREASE THIS
WEEKEND INTO EARLY NEXT WEEK AS DRIER CONDITIONS SPREAD BACK INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NL

The radar

The Grand Junction radar (KGJX), 127 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
June 6, 6:00 PM MST to 6:05 PM MST
Where
Grand County, Moab
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
38.583, -109.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514764.